Type your tag names separated by a space and hit enter

Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis

Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis is a topic covered in the 5-Minute Pediatric Consult.

To view the entire topic, please or purchase a subscription.

Pediatrics Central™ is an all-in-one application that puts valuable medical information, via your mobile device or the web, in the hands of clinicians treating infants, children, and adolescents. Explore these free sample topics:

Pediatrics Central

-- The first section of this topic is shown below --

Basics

Description

  • Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe, potentially fatal, mucocutaneous reactions, typically caused by medications. Clinically, they are characterized by epidermal necrosis involving skin and at least two mucous membranes.
  • The cutaneous necrosis leads to widespread epidermal detachment and loss of skin barrier function.
  • Given the potential risk for infection and fluid and electrolyte imbalances with widespread denudation, SJS and TEN are considered medical emergencies.

Epidemiology

  • Overall annual risk of 0.5 to 1.9 per million in the general population
  • The precise incidence in children is unknown.
  • Patients with HIV have a 1,000-fold increased risk.

Risk Factors

  • Exposure to inciting medications
  • Infection with Mycoplasma pneumoniae, HIV
  • Genetic background
  • Coexistence of cancer
  • Concomitant radiotherapy

Genetics

  • Strong associations have been made between HLA alleles and SJS/TEN.
  • Associations are ethnic population–specific, and therefore universal screening of HLA alleles is rarely recommended.
  • The U.S. Food and Drug Administration (FDA) recommends checking for HLA-B*1502 in Asian populations where this HLA subtype is highly prevalent before prescribing carbamazepine.

General Prevention

Once SJS/TEN has occurred, the inciting medication and any cross-reacting medications should be avoided.

Pathophysiology

  • Widespread keratinocyte and mucosal cell death occurs secondary to CD8+ T-cell–mediated apoptosis via Fas and Fas ligand pathways and/or direct granulysin secretion. Fas receptors are located on keratinocytes and, when activated with Fas ligand, induce apoptosis and therefore necrosis of epidermal cells. Granulysin is released from cytotoxic T cells and induces apoptosis by creating holes in target cell membranes.
  • The exact mechanism by which the implicated drug or infection triggers activation of cytotoxic T cells and the upregulation of the Fas/FasL pathway is unknown.
  • Soluble Fas ligand is increased in patients with SJS/TEN.
  • IVIG theoretically acts to block the Fas–FasL connection, thereby interrupting keratinocyte death and epidermal necrosis. Trials that show a benefit of IVIG use demonstrate improvement of disease severity but not complete abolition of symptoms; this incomplete effect may be due to IVIG being started too late in the disease progression or due to a potential alternative pathway to keratinocyte destruction.

Etiology

  • <5% of cases have no known cause.
  • Medications
    • >100 medications have been implicated in causing SJS/TEN.
    • High-risk drugs include aromatic amine anticonvulsants such as carbamazepine, phenobarbital and phenytoin, lamotrigine, β-lactam antibiotics, sulfa medications (including trimethoprim-sulfamethoxazole and sulfasalazine), minocycline, cephalosporins, quinolones, NSAIDs (especially piroxicam and meloxicam), allopurinol, and nevirapine.
  • Acetaminophen (very rare)
    • The FDA issued a warning about the risk of acetaminophen-related SJS/TEN.
    • Although SJS/TEN is a very rare occurrence in patients taking acetaminophen, the ubiquity of acetaminophen in prescription and over the counter (OTC) products prompted the requirement for new labeling.
  • A greater risk of developing SJS/TEN is seen in the first 8 weeks of treatment with these medications, with the highest risk being 1 to 3 weeks after exposure.
  • M. pneumoniae
    • More commonly implicated in children and adolescents
    • M. pneumoniae can cause severe isolated mucositis or mucositis with limited targetoid lesions typically <10% body surface area (BSA).
    • The designation of M. pneumoniae mucositis as a distinct entity termed Mycoplasma-induced recurrent mucosits, separate from SJS and erythema multiforme (EM) has been recently proposed due to the paucity of skin lesions and less sever clinical course.
  • There is scant evidence that vaccines, neoplastic syndromes, and autoimmune disease such as SLE may play a role in etiology.
  • Herpes simplex virus (HSV)–associated EM was historically categorized on the spectrum with SJS and TEN, but new classification schemes place it as a separate entity.

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

Cabana, Michael D., editor. "Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis." 5-Minute Pediatric Consult, 8th ed., Wolters Kluwer, 2019. Pediatrics Central, peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617747/all/Stevens_Johnson_Syndrome_and_Toxic_Epidermal_Necrolysis.
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. In: Cabana MD, ed. 5-Minute Pediatric Consult. 8th ed. Wolters Kluwer; 2019. https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617747/all/Stevens_Johnson_Syndrome_and_Toxic_Epidermal_Necrolysis. Accessed April 21, 2019.
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. (2019). In Cabana, M. D. (Ed.), 5-Minute Pediatric Consult. Available from https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617747/all/Stevens_Johnson_Syndrome_and_Toxic_Epidermal_Necrolysis
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis [Internet]. In: Cabana MD, editors. 5-Minute Pediatric Consult. Wolters Kluwer; 2019. [cited 2019 April 21]. Available from: https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617747/all/Stevens_Johnson_Syndrome_and_Toxic_Epidermal_Necrolysis.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis ID - 617747 ED - Cabana,Michael D, BT - 5-Minute Pediatric Consult UR - https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617747/all/Stevens_Johnson_Syndrome_and_Toxic_Epidermal_Necrolysis PB - Wolters Kluwer ET - 8 DB - Pediatrics Central DP - Unbound Medicine ER -